Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Side Effects or Not

My mom was hospitalized for kidney problems due to diabetes. She's fine other than shortness of breath due to her lungs having water and her foot developed a nasty wound which started as a blister. She was getting better after her 4th dialysis and a doctor said that the infection on her foot was stopped. Though, they need to clean it in an operation soon. A day after her 5th dialysis, the doctor went ahead to implant on her arm something they said about to be used for dialysis once she gets out (sorry, I only know what is it for) and they also clean the wound which included a minor surgery (her doctor ok'd on it as long as the anesthesia isn't the one that will put her to sleep).

As expected, she was in pain the rest of the day after the two "surgeries" (which they performed both in the same day). After that day, she stopped eating meals. She can only swallow 2 or 3 teaspoons and stopped and acted like she's going to throw up. She said she's not hungry and she had grown weak in just 3 days. She hardly talk and can't remember what's happening during the day. Her responses to simple questions were like 30 seconds late, and in just yes or no answers. Mostly she'll just nod. Sometimes I have to repeat the question. She still can remember people, but can't remember their full names anymore. Her eye sight has gone worst, and have problems hearing (she never have a hearing problem before). A neurologist had her lungs and heart tested, but never explained anything wrong with them. He said they'll have her under observation. It's like he doesn't know what causes my mom's sudden response deterioration. He did say the possibilities that my mom could have a stroke, an infection caused by the wound on her foot, the dialysis wasn't cleaning all the toxic in her body.

My question is, what do you think caused this? Is this permanent?
1 Responses
242508 tn?1287427246
MEDICAL PROFESSIONAL
It is probably related to the surgery (debridement of the wound and fistula formation for the dialiysis).  Because her kidneys aren't as good she is at increased risk for developing post-operative delirium.  This will likely improve over time.  It is important to avoid any unnecessary narcotic pain meds or sedatives at this point because they will retard her recovery progress.  The likelihood that she had a stroke is very small, although, not zero.  Of course, an ongoing infection could also cause this.  Make sure that they check routine cultures, get rid of unnecessary central lines or Foley catheters (if possible at this point).  It is very important for the family members to visit her and talk to her and not get frustrated.  Make sure that the lights in her room are turned off during the night and the door is closed if possible.  This will reset her circadian clock and help her in the recovery process.  
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.